Two new approximations to Caputo–Fabrizio fractional equation on non-uniform meshes and its applications

Document Type : Research Article


Faculty of Mathematics, K. N. Toosi University of Technology, P. O. Box: 16765-3381, Tehran, Iran.


We present two numerical approximations with non-uniform meshes to the Caputo–Fabrizio derivative of order α (0 < α < 1). First, the L1 formula is obtained by using the linear interpolation approximation for constructing the second-order approximation. Next, the quadratic interpolation approximation is used for improving the accuracy in the temporal direction. Besides, we discretize the spatial derivative using the compact finite difference scheme. The accuracy of the suggested schemes is not dependent on the fractional α. The coefficients and the truncation errors are carefully investigated for two schemes, separately. Three examples are carried out to support the convergence orders and show the efficiency of the suggested scheme.


Main Subjects

1. Akman, T., Yildiz, B. and Baleanu, D. New discretization of Caputo–Fabrizio derivative, Comp. Appl. Math. 37 (2018) 3307–3333.
2. Atangana, A. On the new fractional derivative and application to nonlinear fishers reaction-diffusion equation, Appl. Math. Comput. 273 (2016) 948–956.
3. Atangana, A. and Alkahtani, B.S.T. Extension of the resistance, inductance, capacitance electrical circuit to fractional derivative without singularkernel, Adv. Mech. Eng. 7 (2015) 2015.
4. Atangana, A. and Alqahtani, R.T. Numerical approximation of the space time Caputo–Fabrizio fractional derivative and application to groundwaterpollution equation, Adv. Difference Equ. (2016), Paper No. 156, 13 pp.
5. Atangana, A. and Nieto, J.J. Numerical solution for the model of RLC circuit via the fractional derivative without singular kernel, Adv. Mech. Eng. 7 (2015) 1–7.
6. Aydogan, S.M., Baleanu, D., Mousalou, A. and Rezapour, S. On approx. imate solutions for two higher-order Caputo–Fabrizio fractional integro differential equations, Adv. Differ. Equ. 221 (2017) 1–11.
7. Caputo, M. and Fabrizio, M. A new definition of fractional derivative without singular kernel, Progr. Fract. Differ. Appl. 1 (2015) 73–85.
8. Caputo, M. and Fabrizio, M. Applications of new time and spatial fractional derivatives with exponential kernels, Progr. Fract. Differ. Appl. 2(2016) 1–11.
9. Djida, J.D.and Atangana, A. More generalized groundwater model with space-time Caputo Fabrizio fractional differentiation, Numer. Methods Partial Differ. Equ. 33 (2017) 1616–1627.
10. El-Ghenbazia, F. and Tayeb Meftah, M. Solution of nonlocal schrodinger equation via the Caputo–Fabrizio definition for some quantum systems, Reports. Math. Physics, 85 (2020) 57–67.
11. Fakhr Kazemi, B. and Jafari, H. Error estimate of the MQ-RBF collocation method for fractional differential equations with Caputo–Fabrizio derivative, Math. Sci. 11 (2017) 297–305.
12. Firoozjaee, M.A., Jafari, H., Lia, A. and Baleanu, D. Numerical approach of Fokker-Planck equation with Caputo–Fabrizio fractional derivative using Ritz approximation, J. Compu. Appl. Math. 339 (2018) 367–373.
13. Gao, F., Li, X., Li, W. and Zhou, X. Stability analysis of a fractional order novel hepatitis B virus model with immune delay based on Caputo–Fabrizio derivative, Chaos, Solitons, Fractals, 142 (2021) 110436.
14. Goufo, E.F. D. Application of the Caputo–Fabrizio fractional derivative without singular kernel to Korteweg-de Vries-Burgers equation, Math. Modell. Anal. 211 (2016) 88–98.
15. Guo, B., Pu, X. and Huang, F. Fractional Partial Differential Equations and Their Numerical Solutions, Science Press, Beijing, China, 2011.
16. Hilfer, R. Applications of Fractional Calculus in Physics, World Scientific, Singapore, 2000.
17. Leilei, W. and Li, W. Local discontinuous Galerkin approximations to variable-order time-fractional diffusion model based on the Caputo-Fabrizio fractional derivative, Math. Comput. Simulation,188 (2021) 280–290.
18. Liu, Z., Cheng, A. and Li, X. A second order Crank-Nicolson scheme for fractional Cattaneo equation based on new fractional derivative, Appl. Math. Comput. 311 (2017) 361–374.
19. Loh, J.R. and Toh, Y.T. On the new properties of Caputo–Fabrizio operator and its application in deriving shifted Legendre operational matrix, Appl. Numer. Math. 132 (2018) 138–153.
20. Losada, J. and Nieto, J.J. Properties of a new fractional derivative without singular kernel, Progr. Fract. Differ. Appl. 1 (2015) 87–92.
21. Mirza, I.A. and Vieru, D. Fundamental solutions to advection-diffusion equation with time-fractional Caputo–Fabrizio derivative, Comput. Math. Appl. 73 (2017) 1–10.
22. Owolabi, K.M. and Atangana, A. Analysis and application of new fractional Adams-Bashforth scheme with Caputo–Fabrizio derivative, Chaos, Solitons, Fractals, 105 (2017) 111–119.
23. Owolabi, K.M. and Atangana, A. Numerical approximation of nonlinear fractional parabolic differential equations with Caputo–Fabrizio derivative in Riemann-Liouville sense, Chaos, Solitons, Fractals, 99 (2017) 171–179.
24. Podlubny, I. Fractional Differential Equations, Academic Press, New York, 1999.
25. Rubbab, Q., Nazeer, M., Ahmad, F., Chu, Y.M., Khan, M.I. and Kadry, S. Numerical simulation of advection-diffusion equation with Caputo–Fabrizio time fractional derivative in cylindrical domains: Applications of pseudo-spectral collocation method, Alex. Eng. J. 60 (2021) 1731–1738.
26. She, J. and Chen, M. A second-order accurate scheme for two dimensional space fractional diffusion equations with time Caputo–Fabrizio fractional derivative, Appl. Numer. Math. 151 (2020) 246–262.
27. Soori, Z. and Aminataei, A. Sixth-order non-uniform combined compact difference scheme for multi-term time fractional diffusion-wave equation, Appl. Numer. Math. 131 (2018) 72–94.
28. Soori, Z. and Aminataei, A. Effect of the nodes near boundary points on the stability analysis of sixth-order compact finite difference ADI scheme for the two-dimensional time fractional diffusion-wave equation, Trans. A. Razmadze Math. Inst. 172 (2018) 582–605.
29. Soori, Z. and Aminataei, A. A new approximation to Caputo-type fractional diffusion and advection equations on non-uniform meshes, Appl. Numer. Math. 144 (2019) 21–41.
30. Soori, Z. and Aminataei, A. Numerical solution of space fractional diffusion equation by spline method combined with Richardson extrapolation, Comput. Appl. Math. 139 (2020) 1–18.
31. Sun, Z.Z. The Method of Order Reduction and Its Application to the Numerical Solutions of Partial Differential Equations, Science Press, Beijing, 2009.